Colorado, 2023

High Wind in Colorado, April 3 to 4, 2023

April 3 to 4, 2023 · NWS PUB · 6 events in 6 counties and zones

Downslope high winds developed from an encroaching low pressure center. The event was well forecast with some wind gusts reaching above 70 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Downslope high winds developed from an encroaching low pressure center. The event was well forecast with some wind gusts reaching above 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 3, 10:29 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 3, 10:29 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MDT Mon Apr 3 2023

.SHORT TERM...(Today and tonight)
Issued at 403 AM MDT Mon Apr 3 2023

...Severe and potentially damaging winds will occur from this
afternoon through Tuesday evening along with the possibility of blowing
dust and very critical fire weather conditions over portions of
southeast Colorado...

Key Messages:

1) High Fire Danger once again expected across much of south central
and southeast Colorado today.

2) Damaging winds/gusts expected across the southern mountains and
San Luis Valley this afternoon into tonight.

3) Snow increases in coverage and intensity across the Continental
Divide through the period.

Relatively quiet across southern Colorado at this time, as a weak
front continues to move south across the plains. Some slight cooling
noted post FROPA, but the more notable trend is the quick rise in
dew points with mid to upper 20s observed across the eastern plains
at this time. Don't anticipate either the cooler or more moist
weather to last long today, as southwest flow quickly ramps up ahead
of an approaching deep upper trough to the west. Similar
cooler/moist weather with lighter winds expected to be in place this
morning, but by midday, increasing flow and ascent along with
deepening low pressure is expected. This will all assist with
pushing the current air mass in place over the plains back east
and/or helping to erode it. The current low dew points in the single
digits to around zero will once again spread back east over much of
the CWA through the afternoon hours.

In this setup, another warm day is expected, and once again went
above guidance with the forecast highs. Temps in the 50s and 60s are
expected across the mountain valleys, with temps well into the 70s
to around 80 likely over the plains. This will all support another
day of rather low humidity values, likely falling to around 6
percent. The increasing westerly flow during this time, will then
support high fire danger across much of southern Colorado. Across
the San Luis Valley where highest gusts will easily exceed 60 mph,
think critical to extreme fire weather will be likely. Just lee of
the mountains and into the I-25 corridor, highest gusts will be in
the 50 to 60 mph range. Speeds/Gusts will diminish further to the
east over the plains, though will still support critical fire
weather conditions. Did not make any changes to the current Red Flag
Warning in place, however, parts of the far southeast plains may
observe critical fire weather conditions slightly longer into the
evening. If so, the day shift will need to monitor the need to
extend the Warning.

Once again, increasing flow and ascent will be the trend later today
into tonight ahead of the upper trough. Think the current High Wind
Warnings in effect for the southern mountains and San Luis Valley
are still on track given overall trends. Have maintained similar
gusts up to around 55kt for the San Luis Valley but the bigger
change was to extend the Warning for the San Luis Valley longer into
the evening. Flow only really increases later this afternoon into
the evening, and see no reason why gusts will diminish during that
time. Have also maintained the highest coverage of blowing dust over
the San Luis Valley and definitely see these blowing dust concerns
increase this afternoon. Flow will ramp up over all of the higher
terrain later this evening, however, don't expect winds/gusts to
support expansion of the current High Wind Warning. Also, do think
there could be some brief/isolated gusts up to 60 mph over and just
lee of the Ramparts. Don't think its enough to expand the Warning at
this time. Lastly, snow will increase over the Continental Divide
today but more so later this evening as the trough draws near. Did
not make any changes to the current Winter Weather Advisory in
effect for portions of the central and southwest mountains.

.LONG TERM...(Tuesday through Sunday)
Issued at 403 AM MDT Mon Apr 3 2023

Key messages:

1) Severe and potentially damaging winds are expected through
Tuesday evening over most of Southeast Colorado. High impacts to
travel will be likely, especially for the southern I-25 corridor.

2) Fire weather conditions are expected over much of the plains and
the San Luis Valley during the afternoon and early evening on
Tuesday. Spotty critical fire weather conditions will still be
possible Wednesday through Friday during the afternoon hours.

3) Some areas of blowing dust will be possible in the San Luis
Valley, and also the plains during the late morning and afternoon on
Tuesday.

4) Snow over the ContDvd will spread eastward on Tuesday, with some
of the snow showers making it over the I-25 corridor and Palmer
Divide. Highest snowfall amounts expected in the Sawatch Range and
San Juan Mountains.

5) There will be snow possible over portions of the higher terrain
and adjacent plains on Wednesday, mainly along the northern I-25
corridor and Palmer Divide area.

6) A cold front will cool things down on Tuesday, and highs will
remain below the seasonal average through Wednesday, with a steady
warming trend thereafter and then becoming very warm going into the
weekend.

Detailed discussion:

Tuesday...

An associated area of lower heights with the major shortwave trough
will deepen and close off at the 500 and 700 mb levels right around
the tri-state point of Colorado, Utah, and Wyoming early in the
morning on Tuesday. This will allow for a tightening of the surface
pressure gradient, coupled by stronger winds aloft moving overhead
out of the southwest to produce very strong southwesterly winds over
southeast Colorado. Brute force mixing will also help to force
stronger southwest to westerly winds over most of the CWA later in
the day, with very strong and dangerous winds spreading over the
plains by later in the morning and through into the early evening
hours. Also, there is some indication of a possible mountain wave
taking shape downwind of the southern Sangres during the early
morning hours with weak reverse shear showing up in some of the
cross sections. This could further enhance winds at the surface if
this comes to fruition.

All of these factors aforementioned could produce winds of High
Wind Warning criteria for several hours along portions of the
southern I-25 corridor, mainly from southern Pueblo County down to
Trinidad. Flow through the gap over La Veta Pass may also
accelerate winds around the Walsenburg area. There will be areas
of blowing dust possible again for the San Luis Valley and also
the plains once the winds start peaking near High Wind criteria by
later in the morning. These strong to severe crosswinds could
cause impacts to high profile vehicles on the I-25 corridor from
Pueblo County south to the CO/NM border. All things considered,
confidence of winds reaching High Wind criteria are lessening a
bit as the belt of the higher winds aloft moves much further
southeast by the afternoon hours, with the more likely location
hitting criteria over Baca County where the stronger jet max winds
aloft will be located around peak daytime mixing.

Most of the snow showers with this system will be confined to the
higher terrain, but a few snow showers could spill over into the
adjacent valleys and plains. It is possible that the Palmer Divide
may receive an inch or two of snow before it is all said and
done.An associated cold frontal boundary will move through by
later in the day on Tuesday, which will allow for winds to switch
to a more WNW'ly direction and advect in some cooler temperatures,
therefore highs will be noticeably cooler on Tuesday, and below
the seasonal average for most locations. Although it will be
cooler, there will still be very dry air in place, with widespread
areas of critical fire weather conditions likely over much of the
plains, mainly south of Highway 50. Due to it being so dry in the
lower levels, it is likely that much of the precipitation falling
over the adjacent plains will be in the form of virga. This could
also enhance some of these gusty winds during the afternoon on
Tuesday. Higher pressure will subsequently build in with clearing
and weakening winds by later in the evening as the low pressure
moves further to the northeast of Colorado and winds on the
backside turn to a more northerly direction.

Wednesday through Sunday...

Ensemble members and deterministic models continue to show a
flattening of the longwave trough with more zonal flow in the upper
levels going into the later half of the week. There looks to be a
building and amplification of the ridge out west that will begin to
move in over the region going into the weekend. A weak perturbation
in the longwave trough as it is exiting will allow for a few snow
showers on Wednesday to be possible, mainly over the mountains, but
possibly over the plains as well. Best chances for the plains look
to be over the northern I-25 corridor and Palmer Divide. The cP
airmass in place will also keep temperatures on the cooler side,
with highs on Wednesday being below the seasonal average, and then a
slow warming trend thereafter through the end of the week as the
airmass becomes more modified under a building ridge. With drier air
still in place and some gusty afternoon winds, there will be
portions of the plains that could still have spotty critical fire
weather conditions from Wednesday through Friday during the
afternoon hours. By the weekend, as the well-amplified ridge moves
over, conditions will be very dry with lighter winds and a break in
the fire weather conditions. Temperatures will also become quite
warm, and be slightly above average for the entire CWA.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1128 AM MDT Mon Apr 3 2023

For KCOS and KPUB..VFR conditions are expected at both terminals for
the next 24 hours. Southerly and southeasterly winds are expected to
shift more southwesterly by around 19Z to 20Z, with gusts up to 45kt
possible through max heating this afternoon. Gusts are expected to
weaken through the overnight hours, with southerly and southeasterly
winds taking over for a few hours after 06Z at both terminals. Mid-
level cloud decks are expected to move in late in the period, with
snow showers possible in the vicinity of KCOS tomorrow morning,
especially north and west of the terminal. Blowing dust with MVFR
visibility will also be possible at KPUB both afternoons, but have
left mention out of the TAF for now as confidence is low.

For KALS..VFR conditions are expected for the next 24 hours, with
MVFR visibility in blowing dust possible this afternoon, mainly from
around 20Z to 01Z. Southwesterly winds gusting up to 55kt are likely
throughout this afternoon, with gusts to around 45kt continuing
through the overnight hours and into tomorrow morning. Snow showers
are likely along the higher terrain surrounding the terminal, but
are not expected on station at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM this afternoon to 9 PM MDT
Tuesday for COZ060.

Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Tuesday for COZ068.

High Wind Warning from 9 PM this evening to 9 AM MDT Tuesday for
COZ068.

Red Flag Warning until 9 PM MDT this evening for COZ221-222-224-
226>237.

High Wind Warning until midnight MDT tonight for COZ069>071.

High Wind Warning until 9 AM MDT Tuesday for COZ072>075-078>080-
087.

Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ227>233-235>237.

High Wind Watch from Tuesday morning through Tuesday afternoon
for COZ086>088-093-094-097>099.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...EHR
Hazardous weather outlook, Apr 3, 3:37 AM MST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
437 AM MDT Mon Apr 3 2023

COZ058>089-093>099-041045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
437 AM MDT Mon Apr 3 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Very strong southwest winds and gusts and low relative humidity
values are once again expected today, with widespread critical fire
weather conditions anticipated across much of south central and
southeast Colorado from mid morning through this evening.

Damaging winds and gusts are expected across the southern mountains
and San Luis Valley this afternoon into tonight, with blowing dust
possible across the San Luis Valley. Snow is expected to increase in
coverage and intensity across the Continental Divide later today
into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe and potentially damaging winds are expected through
Tuesday evening over most of Southeast Colorado. High impacts to
travel will be likely, especially for the southern I-25 corridor.
Some areas of blowing dust will be possible in the San Luis
Valley, and also the plains during the late morning and afternoon
on Tuesday. Fire weather conditions are expected over much of the
plains and the San Luis Valley during the afternoon and early
evening on Tuesday. Snow over the Continental Divide will spread
eastward on Tuesday, with some of the snow showers making it over
the I-25 corridor and Palmer Divide. Highest snowfall amounts
expected in the Sawatch Range and San Juan Mountains, with locally
up to a foot possible.

Spotty critical fire weather conditions will still be possible
Wednesday through Friday during the afternoon hours. There will
be snow possible over portions of the higher terrain and adjacent
plains on Wednesday, mainly along the northern I-25 corridor and
Palmer Divide area.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

RODRIGUEZ/STEWARD

In the hours before

Local storm report, Apr 3, 1:40 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
04/03/2023  M63 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&
Local storm report, Apr 3, 1:41 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST 9 NNW WALSENBURG        37.75N 104.84W
04/03/2023  M62 MPH          HUERFANO           CO   MESONET

            MESONET STATION CO030 025S05910RWS1RHS - 0.4
            MI N OF B.

&&
Local storm report, Apr 3, 1:57 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
04/03/2023  M71 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 3, 2:19 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Recording came from a mesonet site.

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
April 3, 2:48 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Came from Alamosa Bergam Field Airport.

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
April 3, 10:15 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Measured from Wolf Creek Pass.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 3, 10:42 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

From Pueblo Memorial Airport.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 4, 10:43 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Measured from Perry-Stokes Airport.

High Wind, Springfield Vicinity / Baca County

When
April 4, 12:44 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Measured from Springfield Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098402, 1098403, 1098404, 1098405, 1098406, 1098407.